Cardiomyopathy induced by antimalarial treatment for systematic lupus erythematosus may not be as rare as previously thought, according to the authors of a case series published Oct. 15 in The Journal of Rheumatology.
Thedescribes eight patients attending a lupus clinic, who were diagnosed with definite or possible antimalarial-induced cardiomyopathy over the course of 2 years.
Konstantinos Tselios, MD, PhD, a clinical research fellow at the University of Toronto Lupus Clinic, and his coauthors wrote that antimalarial-induced cardiomyopathy was thought to be relatively rare, with only 47 previous isolated reports, but they suggested the complication may be significantly underrecognized.
“Hypertrophic cardiomyopathy and heart failure, the most common clinical features of AM-induced cardiomyopathy (AMIC), may be falsely attributed to other causes, such as arterial hypertension or ischemic cardiomyopathy,” the authors wrote. “Consequently, nonspecific therapeutic approaches with diuretics and/or antihypertensives will exert minimum or even deleterious effects on such patients.”
All eight patients in this series were female, with a median age of 62.5 years, median disease duration of 35 years, and median antimalarial use of 22 years. They presented with conditions such as heart failure, exertional dyspnea, and pedal edema. Several patients were asymptomatic but had been found to have elevated heart biomarker levels that prompted further investigation.
All patients showed abnormal cardiac troponin I and brain natriuretic peptide levels, and seven of the eight also had chronically elevated creatine phosphokinase.
In three patients, endomyocardial biopsy showed cardiomyocyte vacuolation, intracytoplasmic myelinoid inclusions, and curvilinear bodies.
Four patients were diagnosed based on cardiac MRI, which showed features suggestive of antimalarial-induced cardiomyopathy, including ventricular hypertrophy with or without atrial enlargement and late gadolinium enhancement in a nonvascular pattern.
All patients had left ventricular hypertrophy, and four also had right ventricular hypertrophy. Only one patient showed impaired systolic function, compared with around half of patients in the literature with antimalarial-induced cardiomyopathy, but seven patients showed a restrictive filling pattern of the left ventricle.
“It seems possible that AMIC is a chronic process and systolic dysfunction will become apparent only in late stages,” the authors suggested.
One patient showed complete atrioventricular block, left ventricular and septal hypertrophy, and concomitant ocular toxicity.
After patients stopped antimalarials, the hypertrophy regressed and heart biomarkers decreased in seven patients, but one patient died from refractory heart failure.
Based on their findings, the authors proposed that heart-specific biomarkers be used as a regular screening tool for detecting myocardial injury, followed by more thorough investigations, such as cardiac MRI, in patients with positive biomarker findings.
“However, drug cessation should be prompt and probably upon suspicion of AMIC, because complete investigation may be delayed significantly.”
One author was supported by the Geoff Carr Fellowship from Lupus Ontario. The University of Toronto Lupus Research Program is supported by the University Health Network, Lou and Marissa Rocca, and the Lupus Foundation of Ontario.
SOURCE: Tselios K et al. J Rheumatol, 2018 Oct 15. .